Any opinions on Prucalopride or Fluconazole?

Messages
27
Likes
38
Has anyone got experience of Prucalopride or Fluconazole?

Gastro has prescribed me a week of the antifungal Fluconazole for suspected Candida and a months trial of Prucalopride for poor oesophageal and gut peristalis (contractions that move food along).

Apparently Prucalopride can in rare cases give you headaches, I suffer from headaches anyway but they have been exacerbated by things like medications in the past which I had to stop as a result of that. Apparently it is a seretonin agonist. The doctor said that reduced peristalsis is often associated with hyper mobility of which I do have some of, so am getting referred to rheumatology, not sure what could do about it however. My swallowing problems first started after a bout of glandular fever.

Have either of these medications helped anyone here or caused further problems. I’m always cautious of risks because they often get played down by mainstream medicine and it is not often recognised that ME patients can be more likely to be adversely effected by them.
 

katabasis

Senior Member
Messages
126
Likes
357
Prucalopride is a really great drug. I took it for a while for intestinal motility issues, and it helped considerably though I did feel like I eventually became tolerant of it. It's very selective for 5-HT4 receptors where it exerts its effects, so it has a very low incidence of side effects, and is not likely to interact much with other drugs. Also, 5-HT4 agonists are believed to have nootropic properties, so if you have brain fog due to CFS, prucalopride might help that (personally I didn't notice much of an effect in that regard).

That said, using prucalopride to treat motility issues is very much a 'band-aid' treatment. This is not a bad thing - it can be very helpful for symptom relief, and when the root cause of the dysmotility is unknown or otherwise unfixable. But if there is some primary etiology causing secondary dysmotility, you should also consider trying to pursue a treatment which targets the root cause.

As for fluconazole, it seems a bit heavy duty for treating only 'suspected' Candida. You should be aware that it is likely to alter your gut flora (even though it is only antifungal and not antibacterial, studies have shown that it does alter bacterial gut flora composition). Have you tried milder treatments like caprylic acid?
 

kangaSue

Senior Member
Messages
1,807
Likes
2,900
Location
Brisbane, Australia
Headache, nausea, diarrhea, and abdominal pain (the latter probably from causing cramping or spasm of the bowels) are fairly common side effects of prucalopride in those like me having gastroparesis.
Many find these side effects can be mitigated somewhat by starting on a small dose and titrating up to 1mg (or 2mg if needed) though. I had problems with diarrhea and significant worsening of abdominal pain from it that didn't improve even at 0.25mg and gave up on it.
https://www.ncbi.nlm.nih.gov/pmc/articles/PMC8197617/
https://www.ncbi.nlm.nih.gov/pmc/articles/PMC8098780/